Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

167 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes hair loss after using Carbamazepine?

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Wed, 27 Aug 2014 in Mental Health
Question: Hi, When I stopped using sodium valproate three months ago and replaced it with carbamazepine, I started losing hair at a much faster rate than I was whilst using the sodium valproate. I'd like to know whether the increased loss could be attributed to withdrawal from the sodium valproate or whether it's due to the carbamazepine use?
doctor
Answered by Dr. Sunil Gupta 40 minutes later
Brief Answer:
Carbamazepine is the likely culprit

Detailed Answer:
Hi,

I can understand your concern regarding hair loss due to your medications. one of the known side effects of Sodium valproate is hair loss. This hair loss is usually reversible after stopping valproate. In your case, the hair loss has continued even after stopping it.

One of the rare side effects of Carbamazepine is hair loss. So, in your case, it is very much possible that the hair loss is due to carbamazeine and not due to the withdrawal of valproate.

In your case, you can consider and discuss two options with your psychiatrist. One is to restart valproate as hair loss was lesser with that. Together with valproate, selenium containing multivitamins can be added which might reduce the hair fall.

Another option will be to change to another anti-epileptic drug (in case you are taking treatment for epilepsy) or shift to lithium or an atypical antipsychotic (if the treatment is for bipolar disorder).

I do hope that I was able to answer your query. Please feel free to ask any further query that you might have.

Best wishes,

Dr. Sunil Gupta


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Atypical antipsychotic

doctor1 MD

I am having gastritis problem. Because of this sometimes i am getting severe acute pain in my stomach. I am 59 years old, non diabetic, non hypertensive. Body weight 69Kgs. Ht 5 ft 2 in. May I know the treatment for this problem. I am having this problem for the past more than 10 yrs. I am little comfortable with Rabiprazole 20 mg tablets. Gastroenterolgist report - Normal. Please reply

doctor1 MD

i am shizophrenic iam in abilify 20 mg solotik 200g.but i suffer from negative symptoms.O do i tell my doctor to change medications. i hear about new drug vraylar is effective for negative symptoms. does risperdal or clozapine are also effective...

doctor1 MD

I have bipolar disorder I. My meds have worked for over twelve years, with very minor snags. Overall, a good outcome. However, over the last six months I have had more and more trouble sleeping, and this is accompanied with mild hypomania and...

doctor1 MD

my name is dinesh iam 52 years old male my height is 5.11 and weight is 88 kgs. my father and his younger brother both had parkinsons disease.of late i have been having violent dreams and i normally wake up suddenly after i have actually boxed and kicked my bedmate.i am on treatment for depression and am taking solian and parocencr12.5 for the last four months. initially it was solian 50mg and parocencr 50mg now it has been reducded to 25 mg for solian and 25 mg and subsequently 12.5 mg in case of parocencr.my question is that is this kicing and boxing in sleep a result of withdrawl from medicine or an early symptom of parkinsons. pl advice

doctor1 MD

Yes maybe u can help a friend of mine has been diagnosed as psicosis and he is taking clozapine and asenapine .. Hee texts me alot and either wants to comment sucide or he feels as thou he is a loser I am wondering if it s the medicine doing this to him I am concerned

doctor1 MD

40 YO FEMALE W SEVERE ANXIETY , NOT ABLE TO WORK ALSO MOD DEPRESSION . ALL LABS WERE NORMAL. PT IS NOT SUICIDAL. I HAVE TRIED PROZAC , LORAZEPAM PRN BUSPAR BUT SHE WAS NOT BETTER , AND NOW ON EFFEXORE. PT IS DOING BETTER BUT NOT BY MUCH. WHAT DO...